Covid mRNA vaccine may cause mild side-effects of myocarditis : WHO

Covid mRNA vaccine may cause mild side-effects of myocarditis : WHO

The World Health Organization (WHO) updated its guidance on initial reports of mild myocarditis following COVID-19 mRNA vaccines, saying that the side effects are often mild and respond well to conservative treatment.

The recent update is in line with the statement issued by the COVID-19 subcommittee of the WHO Global Advisory Committee on Vaccine Safety (GACVS) after reviewing initial reports of mild myocarditis and pericarditis following COVID-19 mRNA vaccines.

Myocarditis is an inflammation of the heart muscle that can weaken the heart, usually caused by a viral infection. Pericarditis is an inflammation of the lining that surrounds the heart that is usually caused by a viral infection or heart attack.

The WHO statement acknowledged that a strong signal of myocarditis/pericarditis has been reported recently with mRNA COVID-19 vaccines in the United States (US).

“However, the US Advisory Committee on Immunization Practices (ACIP) has concluded that the benefits of mRNA COVID-19 vaccines continue to outweigh the risks of myocarditis and pericarditis even among young people.”

WHO also said that the immediate course of myocarditis and pericarditis following vaccination is generally mild and responds to conservative treatments including rest and treatment with nonsteroidal anti-inflammatory drugs.

The WHO statement concluded: “While acknowledging the clear benefits of the mRNA vaccines in reducing deaths and hospitalizations due to COVID-19 infections, the subcommittee encourages all health professionals to report all events of myocarditis and other adverse events observed with these and other vaccines.”